I was first diagnosed with hyperthyroidism back in May 2004. I had a couple small nodules on one lobe of my thyroid. I was started on PTU (can't spell the full name LOL!) and responded very well to it. After a few months, the nodules had disappeared and my thyroid levels stabilized. In July of 2008 I was started on Amiodarone for my atrial fibrillation. Amiodarone has an iodine content to it and seems to have caused my thyroid levels to go up again. Since being started on Amiodarone, I've noticed my stomach slowly but steadily becoming more and more upset. I've had acid reflux for many years and take medication for that, but this is definitely a worsening of my stomach problems. My question is, can hyperthyroidism cause stomach upset like this? I get bloating, cramping, diarrhea, etc. Sometimes when I stand up, I get dizzy because my stomach tightens up. My doctor put me back on PTU this morning. I hope it helps. Any words of advice? Thanks.
Amiodarone has quite a few side effects that may include calcium channel interference...this means, if your blood calcium levels are elevated, or your parathyroid (PTH) hormones are artificially stimulated by it, it can cause your cardiac sphincter (the upper valve between your stomach and esophagus) to not close properly (it "senses" acid levels improperly) and to let irritating gastric acids to splash upwards (reflux). Some people get relief by increasing their stomach acid by drinking a tablespoon of vinegar, others by taking an H2 blocker like Prevacid...Have your blood calcium levels checked to be sure this isn't the problem, because, if elevated, it can cause a myriad of problems like kidney stones, gut problems, ulcers, headaches, etc, etc...~MM
Thanks for the information. I currently take Prilosec OTC which helps keep acid under control. My stomach problems worsened once I started on Amiodarone back in July 08. Maybe it's to blame. Hopefully the PTU I take now will calm my thyroid down. Thanks.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.